Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Denver/Boulder, CO

June 23, 2018Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 23, 2018, 3:30 PM MDT for Lincoln County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 3:30 PM MDT (21:30 UTC)
Expired
Jun 23, 2018, 4:15 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:20 PM MDTHAIL 1.510 Ssw Boyero, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS55 KBOU 232130
SVRBOU
COC073-232215-
/O.NEW.KBOU.SV.W.0151.180623T2130Z-180623T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
330 PM MDT SAT JUN 23 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in east central Colorado...

* Until 415 PM MDT.

* At 330 PM MDT, a severe thunderstorm was located 12 miles south of
  Hugo, or 22 miles southeast of Limon, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10332 3893 10366 3906 10351 3893 10316
      3886 10316
TIME...MOT...LOC 2130Z 307DEG 22KT 3896 10351 

HAIL...1.50IN
WIND...<50MPH
 
$$

KRIEDERMAN
2 follow-up statements
213 
WWUS55 KBOU 232205
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
405 PM MDT SAT JUN 23 2018

COC073-232215-
/O.CON.KBOU.SV.W.0151.000000T0000Z-180623T2215Z/
Lincoln CO-
405 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN LINCOLN COUNTY...

At 405 PM MDT, a severe thunderstorm was located 7 miles south of
Boyero, or 34 miles south of Flagler, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10332 3884 10352 3902 10340 3893 10316
      3886 10316
TIME...MOT...LOC 2205Z 307DEG 22KT 3883 10329 

HAIL...1.50IN
WIND...<50MPH
 
$$

KRIEDERMAN
868 
WWUS55 KBOU 232217
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
417 PM MDT SAT JUN 23 2018

COC073-232226-
/O.EXP.KBOU.SV.W.0151.000000T0000Z-180623T2215Z/
Lincoln CO-
417 PM MDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
HAS EXPIRED...
        
The long-duration storm which prompted the warning has moved 
southeast out of the area. Therefore, the warning has been allowed 
to expire. A new warning has been issued for the storm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3868 10332 3884 10352 3902 10340 3893 10316
      3886 10316
TIME...MOT...LOC 2216Z 307DEG 22KT 3879 10323 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:23 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 23, 2:23 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
223 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 223 PM MDT Sat Jun 23 2018

Little change to the forecast thinking. It is looking like a
little less favorable environment for significant rainfall on
Sunday. For the rest of the afternoon, current Palmer Divide
convection will continue to redevelop for a while, then eventually
shift eastward. Moisture transport will be increasing as southerly
winds increase this evening, so this convection may persist and
work north toward Akron and Fort Morgan this evening ahead of the
front. Further west little or no convection is expected in the
drier air ahead of the front.

The cold front is still on track for late evening, with a little
burst of wind for a couple hours behind it. Models are keeping
showers and storms along and north of the front past midnight, and
there still could be some strong storms generating on the front
across northeastern Colorado into the early morning hours. While
cell motions should be decent, there could be some short term
anchoring/training due to the front, so there is still a bit of a
heavy rain threat generally east and southeast of Fort Morgan in
the late evening.

For Sunday, there will be a dry slot aloft rotating across
northeastern Colorado as the low spins to our north and northeast.
There is a pocket of colder air/moisture/instability at low to mid
levels that swings over in the morning to early afternoon, then
there will be warming and drying in this layer that should shut
off any showers. Shower activity will be very sensitive to the
temperatures in the lowest two kilometers--at some point far
enough northeast there should be a few hours of rain, but this may
not extend too far back toward Denver which will have some
moisture and weak instability. For these reasons I lowered PoPs
across most of the area but not as much near the northern border.
It also looks like it should be pretty cloudy most of the day and
the forecast looked a little warm, so I lowered temps a couple of
degrees. With the cooling aloft, it may be cold enough for some
light snow above timberline but probably not much in the way of
accumulation.

.LONG TERM...(Sunday night through Saturday)
Issued at 223 PM MDT Sat Jun 23 2018

By 00z Monday, the closed low will be over sern SD/nwrn NE.
A drier west northwesterly flow aloft will be over the cwa
with moderate qg descent in place. Mainly isolated showers
or thunderstorms over the cwa will diminish Sunday evening,
as the system continues to track east overnight. Monday and
Monday night, a subsident northwesterly flow aloft wl be ovr
the region with a ridge axis stretching from the Great Basin
northward into ern MT. Very little QPF generated by the models
in the aftn and evening. If anything does develop it will be
confined to the higher terrain. Temperatures will climb back to
normal Monday afternoon. A broad upper ridge will stretch across
the southern U.S. Tuesday into Wednesday, with a weak wly flow
aloft over the state. The models show some weak QPF over the
higher terrain Wednesday, so will have a slight chc of
thunderstorms there. The fire danger will start to creep up late
in week as temperatures climb back above normal. Trouble spots
wl be the high mountain valleys, Front Range Foothills and Palmer
Divide. Saving grace initially may be a weaker flow alf and lack
of thunderstorms which should help to minimize the danger to some
degree. By the late in the the week, the ridge wl center itself
ovr the sern U.S. and another trough moves into the Pacific
Northwest. This will result in a stronger southwesterly and
continued dry flow alf. The extended models differ slightly by the
end of the week. The ECMWF keeps a weaker westerly flow alf ovr
the state while the GFS is stronger and more southwesterly.
Either way it will be hot and dry with highs generally the 90s.
As the upper trough shifts into srn ID next weekend, there could
be a chc of showers and thunderstorms and a little cooling by
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 223 PM MDT Sat Jun 23 2018

VFR through this afternoon. Isolated storms should remain away
from the Denver area. More numerous showers/storms will develop
behind a cold front that will move through Denver around 04z.
Areas of MVFR will develop and persist through Saturday morning.
Lifting ceilings are expected during the day Sunday, though
instrument approaches to KDEN may still be needed most of the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Jun 23, 10:59 AM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Jun 23 2018

COZ030>051-241700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible late this afternoon across
the higher terrain and over the Palmer Divide. For tonight there
will be an increasing chance of showers and thunderstorms across
the plains. A few storms could become severe this evening with
hail to inch in diameter along with wind gusts to 60 mph. The most
likely area would be east of a line from Fort Morgan to Limon.
Locally heavy rain will also be possible in this area. Overnight
in the mountains there will be a chance of showers and a few
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A storm system will continue to bring cooler temperatures and a
good chance of showers and thunderstorms to the area Sunday into
early Sunday evening. An upper level ridge will produce hot and
mostly dry conditions through most of next week. Isolated high-
based showers and thunderstorms will be possible mainly over the
mountains on Monday, Wednesday and Thursday. High temperatures
will climb back into the 90s Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Special weather statement, Jun 23, 1:02 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Denver CO
102 PM MDT SAT JUN 23 2018

COZ046-049-231945-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
102 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 145 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Thurman, or 22 miles northwest of Flagler, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thurman.

LAT...LON 3957 10315 3947 10316 3945 10339 3962 10344
      3976 10291 3957 10286
TIME...MOT...LOC 1902Z 257DEG 21KT 3956 10333

KRIEDERMAN
Special weather statement, Jun 23, 1:11 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Denver CO
111 PM MDT SAT JUN 23 2018

COZ041-046-232000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
111 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Agate, or 24 miles west of Limon, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate.

LAT...LON 3927 10419 3941 10423 3954 10383 3929 10376
TIME...MOT...LOC 1911Z 257DEG 20KT 3936 10412

KRIEDERMAN
Local storm report, Jun 23, 3:21 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             10 WSW HUGO             39.07N 103.63W
06/23/2018  M1.50 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:02 PM MDTSpecial Weather StatementBOUWashington43 min
Jun 23, 1:11 PM MDTSpecial Weather StatementBOUElbert49 min
Jun 23, 1:18 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln42 min
Jun 23, 1:59 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min
Jun 23, 2:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln47 min
Jun 23, 3:55 PM MDTSpecial Weather StatementBOUElbert50 min
Jun 23, 4:15 PM MDTSevere Thunderstorm WarningBOULincoln34 min
Jun 23, 4:40 PM MDTSpecial Weather StatementBOULincoln65 min
Jun 23, 5:11 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln49 min
Jun 23, 5:56 PM MDTSevere Thunderstorm WarningBOULincoln34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.